Purpose of review: In the last 6 years, our understanding of statin-associated myopathy expanded to include not only a toxic myopathy with limited and reversible side-effects but also an autoimmune variety in which statins likely induce an autoimmune myopathy that is both associated with a specific autoantibody and responsive to immunosuppression and immune modulation. This review widens the reader's understanding of statin myopathy to include an autoimmune process.
Recent findings: Statin-associated immune-mediated myopathy provides an example of an environmental trigger (statins) directly implicated in an autoimmune disease associated with a genetic predisposition as well as potential risk factors including concomitant diseases and specific statins. Given a median exposure to statins of 38 months, providers should be aware that anti-3-hydroxy-3-methyl-glutaryl-coenzyme A reductase (HMGCR) myopathy may occur even after several years of statin exposure.
Summary: It is important for the reader to understand the clinical presentation of statin-associated immune-mediated myopathy and the difference in its clinical presentation to that of statins as direct myotoxins. Prompt recognition of such an entity allows the clinician to immediately stop the offending agent if it has not already been discontinued as well as to recognize that statin rechallenge is not a likely option, and that prompt treatment with immunosuppression and/or immunomodulation is usually of enormous benefit to the patient in restoring muscle strength and physical function.
Video abstract: http://links.lww.com/COL/A15
aJohns Hopkins Myositis Center, Johns Hopkins School of Medicine, Baltimore, Maryland, USA
bWestern University, St. Joseph's Hospital, London, Ontario, Canada
Correspondence to Lisa Christopher-Stine, Associate Professor of Medicine and Neurology, Director, Johns Hopkins Myositis Center, Johns Hopkins School of Medicine, 5200 Eastern Avenue, Mason F. Lord Center Tower, Suite 4500, Baltimore, MD 21224, USA. Tel: +1 410 550 6962; fax: +1 410 550 3542; e-mail: firstname.lastname@example.org
Supplemental digital content is available for this article. Direct URL citations appear in the printed text and are provided in the HTML and PDF versions of this article on the journal's Website (www.co-lipidology.com).